Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 90, NWS Tucson, AZ

September 1, 2019Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2019, 1:48 PM MST for Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2019, 1:48 PM MST (20:48 UTC)
Expired
Sep 1, 2019, 2:30 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS55 KTWC 012048
SVRTWC
AZC021-012130-
/O.NEW.KTWC.SV.W.0090.190901T2048Z-190901T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
148 PM MST Sun Sep 1 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pinal County in southeastern Arizona...

* Until 230 PM MST.

* At 147 PM MST, a severe thunderstorm was located 14 miles northwest
  of Saddlebrooke, or 15 miles northwest of Catalina, moving west at
  10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.

This includes the following highways...
 Interstate 10 between mile markers 206 and 227.
 Route 79 between mile markers 97 and 128.
 Route 87 between mile markers 116 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3271 11097 3256 11100 3257 11147 3275 11162
      3297 11135 3297 11133
TIME...MOT...LOC 2047Z 088DEG 10KT 3267 11110 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
2 follow-up statements
706 
WWUS55 KTWC 012112
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
212 PM MST Sun Sep 1 2019

AZC021-012130-
/O.CON.KTWC.SV.W.0090.000000T0000Z-190901T2130Z/
Pinal-
212 PM MST Sun Sep 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

At 210 PM MST, a severe thunderstorm was located 13 miles northeast 
of Picacho Peak State Park, or 17 miles north of Marana, moving west 
at 10 mph. Winds extending out from this storm may cause blowing 
dust issues along Interstate 10 between Red Rock and Picacho.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest. 

This includes the following highways...
 Interstate 10 between mile markers 206 and 227.
 Route 79 between mile markers 97 and 128.
 Route 87 between mile markers 116 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3271 11097 3256 11100 3257 11147 3275 11162
      3297 11135 3297 11133
TIME...MOT...LOC 2110Z 088DEG 10KT 3267 11118 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
820 
WWUS55 KTWC 012131
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
231 PM MST Sun Sep 1 2019

AZC021-012140-
/O.EXP.KTWC.SV.W.0090.000000T0000Z-190901T2130Z/
Pinal-
231 PM MST Sun Sep 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 3271 11097 3256 11100 3257 11147 3275 11162
      3297 11135 3297 11133
TIME...MOT...LOC 2130Z 088DEG 10KT 3267 11122 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:10 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 1, 10:10 AM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1010 AM MST Sun Sep 1 2019

.SYNOPSIS...Happy first day of meteorological fall. The favorable
weather pattern for daily afternoon and evening thunderstorms
will remain in place through at least the middle of the upcoming
week. Expect temperatures to remain above average through the
week.

&&

.DISCUSSION...On this first morning of meteorological Fall,
infrared and visible satellite imagery showed mostly clear
conditions across southern Arizona. Further south thunderstorms
were developing across central Baja while a thunderstorm complex
was weakening across the southern Gulf of CA. These were
associated with an inverted trof moving through that area. Closer
to home the 12z upper air charts placed the upper high near the
four corners with favorable easterly flow over the area. In fact
the 12z Tucson sounding showed rather brisk 15-25 kt mid-level
steering flow. PWAT values this morning ranged from 0.70" across
the White mountains to 1.3" over Tucson to 1.6" across western
Pima county.

Latest CAM runs indicate two areas of concern today. One being
across central/western Pima county where models show increasing
upper level divergence this afternoon. With PWAT values over 1.5"
wet microbursts are likely. The second area of concern this
afternoon into this evening is from Tucson north as thunderstorms
move off the higher terrain. Outside of the severe potential,
with SPC having the most of the area under marginal to slight
risk, strong outflows will produce areas of blowing dust mainly
west and northwest of Tucson. Highs today similar to yesterday.

&&

.AVIATION...Valid through 02/12Z.
ISOLD-SCT TSRA/SHRA return this afternoon and evening. Cloud decks
are generally FEW-SCT AOA 12k ft MSL except near TSRA where it
may be BKN between 8-10k ft MSL. SFC wind less than 12 kts thru
the forecast period and either variable in direction or favoring
an ELY/SELY direction. Gusty winds possible near TSRA/SHRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of this week. Expect gusty and
erratic winds with the stronger thunderstorms. Otherwise, 20-foot
winds will be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Sep 1, 9:10 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SAINT DAVID             31.90N 110.22W
08/31/2019                   COCHISE            AZ   PUBLIC

            SPOTTER REPORTS SEVERAL LARGE TREES SNAPPED
            AT THE BASE ALONG MILLER LANE IN SAINT
            DAVID. OTHER LARGE TREES WITH 6+ INCH
            BRANCHES BROKEN. TWO WINDOWS BLOWN OUT.
            METAL ROOF LIFTED AND BENT IN ONE CORNER.

&&
Special weather statement, Sep 1, 1:30 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
130 PM MST Sun Sep 1 2019

AZZ505-506-012115-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
130 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Saddlebrooke, or 8 miles northeast of Red Rock,
moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 11134 3267 11172 3299 11131 3262 11089
TIME...MOT...LOC 2029Z 093DEG 11KT 3265 11110

Zell
Special weather statement, Sep 1, 1:48 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
148 PM MST Sun Sep 1 2019

AZZ502>504-515-012145-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
148 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm near
Three Points moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Three Points, Kitt Peak, San Pedro and Pan Tak.

LAT...LON 3210 11121 3191 11129 3196 11169 3224 11156
TIME...MOT...LOC 2047Z 106DEG 13KT 3202 11135

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:40 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Aug 31, 6:14 PM MSTSpecial Weather StatementTWC61 min
Aug 31, 7:31 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 31, 7:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 31, 7:47 PM MSTSevere Thunderstorm WarningTWCPima29 min
Aug 31, 7:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 31, 8:30 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz60 min
Aug 31, 9:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz37 min
Sep 1, 11:07 AM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr
Sep 1, 1:30 PM MSTSpecial Weather StatementTWCPinal45 min
Sep 1, 1:48 PM MSTSpecial Weather StatementTWCPima57 min
Sep 1, 1:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Sep 1, 2:32 PM MSTSpecial Weather StatementTWCPima58 min
Sep 1, 2:40 PM MSTSpecial Weather StatementTWCPima50 min
Sep 1, 3:03 PM MSTAreal Flood AdvisoryTWCPima117 min
Sep 1, 3:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 1, 3:25 PM MSTSpecial Weather StatementTWCGreenlee35 min
Sep 1, 3:32 PM MSTSpecial Weather StatementTWCPima43 min
Sep 1, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 1, 3:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 1, 4:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Sep 1, 4:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 1, 4:24 PM MSTSpecial Weather StatementTWC51 min
Sep 1, 4:38 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Sep 1, 4:44 PM MSTAreal Flood AdvisoryTWCPinal91 min
Sep 1, 4:50 PM MSTSevere Thunderstorm WarningTWCPima55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.